: : : : Dear Dr. CCF: I don't mean to be a noodge, but am trying hard to understand.
: : My initial impression was that CIDP was basically binary--you either have an
: : active case or you don't. If you have it, your immune system is eating your nerve linings,
: : and it will get progressively worse unless mediated with drugs. If
: : this is the case, why don't I get progressively worse? And, why does my
: : body correct itself after the initial tingling following a drug reduction?
: : Is it possible that inflammation was always there and I didn't feel it because
: : the Prednisone was supressing it? Is it possible that the tingling is a
: : left-over from the nerve damage of last year? Everyone keeps saying that
: : the nervous system is "elegant" and implying that there are mysteries in
: : this process. My doctors check my strength and reflexes. Both are good, so
: : they grind their teeth over the tingling and forgo new drugs, saying "neither
: : Prednisone nor IVIG is benign, so we will just wait and see." I want to be
: : back to "normal" (don't we all), and I find the "chronic" label in the diagnosis
: : discouraging and the dearth of information very frustrating. But, I appreciate
: : your insight! Thanks. --Liz
: Dear Liz:
I hope that I didn't confuse you. CIDP is a chronic disorder with exacerbations and remissions. When I indicated that some of our patients need chronic IVIg, it is that without it they rebound and start to get weak again. Some patient have a few bouts and they do not need another treatment with IVIg or prednisone. Some patient need constant treatment, as the women who needs chronic daily doses of methotrexate. The acute type (maybe or maybe not related) is a disease, Guillian-Barre that is one time and then after recovery does not reoccur. CIDP tends to reoccur. At least that is our experience that I have been associated with the disease. No medication is benign, but long term treatment with IVIg has less side effects than prednisone.
Since your are seeing the world's experts I will default to them. I am not such an expert and only am relating my experience with the patients we follow.
I hope that some of your questions are answered.
CCF Neuro[P] MD
Dear neuro Dr, Can you explain what CIDP is and what tests a pt needs to dtermine this?
CIPD is an autoimmune disease that is triggered by ?. It usually follows a viral illness and how that triggers the immune system to attack the nervous system is unknown. What we know, after a viral illness, the muscles start to become weak with or without tingling and numbness. The usual presentation is that it begins in the longer nerves that of the legs and arms. The person also looses his/her reflexes. The treatment of choice is a medication that can lower the immune system, such as steriods or IVIg. There tend to be relapses from time to time. We are not sure why these patients relapse. In the acute form, there is just one event and then the recovery phase. To diagnosis this condition, we usually look at the clinical symptoms (as described) and do a LP. There should be normal cells (very few) with an elevated protein. Together with the length (greater than 2 months) of symptoms and/or relapsing quality we call this CIDP.
I hope this helps.
CCF Neuro[P] MD
I have a friend who has episodes where he has a numbness and paralysis on
one side of his body. He has had 3 to 4 of these so far. He also has
trouble controlling his jaw muscles at times. These episodes come on very
rapidly w/in a few minutes, and the lingering affects last days or weeks. His
doctors can't figure out what is wrong. Could this be CIDP? He does seem
to recover fully in between episodes. And the episodes are a few months
apart. They have told him they think it might be migraines. However,
he has never had bad headaches. And after being in ICU for 3 days they
sent him home with migraine treatments and he collapsed again and was
returned to the hospital the same day. Any suggestions?
Re: CIDP Remission? After Effects? RUSS HAMBLIN 8/01/1999
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.